MAUDE Adverse Event Report: K2M, INC. DEFORMITY, UNIPLANAR SCREW; SIZE Ø6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. DEFORMITY, UNIPLANAR SCREW; SIZE Ø6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 801-36545M
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/08/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Status and location of the device is unknown.
 
Event or Problem Description
It was reported via surgeon that a mesa polyaxial screw slipped axially post-operatively.Revision surgery has not been scheduled nor preformed at this time.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Field d6a has been updated with the implant date.Field h10 has been updated with the below summary: visual, dimensional, material and functional analysis could not be performed as the device was not returned.However, post-op x rays were reviewed.There appears to be movement of the left side rod was confirmed via provided imaging, however these x rays were taken at different angles and the amount of movement of the rod cannot be accurately determined.The rod appears to still be captured by the screw.Every other level is fixated alternatively on the construct.The construct ends at the convex curve of the deformity.Device history records could not be reviewed as a valid lot number was not provided and could not be obtained.Complaint history records were reviewed for this catalog number, similar complaints were identified.Similar construct design x-rays from the same surgeon for the same failure mode were reviewed by a consultant spine health care provider.The physician believes that the construct design with difficult deformities was the most likely contributing factor to the event.The operating surgeon used a low density screw construct which ended on the convex curve of the spinal deformity.The low screw density and short length of construct, along with possible loss of correction, may not have been enough to counter the force of the spine trying to revert to its original position.This may have resulted in the eventual failure at the distal most screw (where biomechanical loading is most likely greater) leading to the rod slipping from the screw.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.However, post-op x rays were reviewed.There appears to be movement of the left side rod was confirmed via provided imaging, however these x rays were taken at different angles and the amount of movement of the rod cannot be accurately determined.The rod appears to still be captured by the screw.Every other level is fixated alternatively on the construct.The construct ends at the convex curve of the deformity.Device history records could not be reviewed as a valid lot number was not provided and could not be obtained.Complaint history records were reviewed for this catalog number, similar complaints were identiifed.Similar construct design x rays from the same surgeon for the same failure mode were provided and reviewed by a consultant spine hcp.The hcp believes construct design with difficult deformities was the most likely contributing factor to the event.From his analysis, the surgeon used a low density screw construct ending the construct on the convex curve of the deformity.The low screw density, short length of construct along with possible loss of correction may not have been enough to counter the force of the spine trying to revert to it's original position, causing a failure at the construct's weakest point, the distal most screw on the convex of the deformity curve, leading to the rod slipping from the screw.Additionally, these devices were implanted for over1 year.The ifu states "internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.".
 
Event or Problem Description

Brand Name
DEFORMITY, UNIPLANAR SCREW; SIZE Ø6.5X45 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key14516871
Report Number3004774118-2022-00208
Device Sequence Number5628927
Product Code NKB
UDI-Device Identifier10888857140301
UDI-Public10888857140301
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number801-36545M
Device Catalogue Number801-36545M
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/17/2022
Supplement Date Received by Manufacturer08/12/2022
08/12/2022
Initial Report FDA Received Date05/26/2022
Supplement Report FDA Received Date09/09/2022
09/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown